Top 10 Medication Errors – Failure to Identify a Drug Allergy

Top 10 Medication Errors – Failure to Identify a Drug Allergy

Top 10 Medication Errors - Failure to Identify a Drug Allergy

June 13, 2012
By: Scott Distasio
Comments 0
Between 6 and 10 percent of the 1.5 million people who become ill each year due to medicine mistakes suffer from a drug allergy. This can happen because a new allergy has developed or potentially because a doctor failed to identify a drug allergy. A drug allergy is a group of symptoms caused by the immune system's hypersensitivity to a medication. Symptoms can range from a mild rash to abdominal pain to difficulty breathing to multiple organ failure. Though considered a rare type of bad drug reaction, drug allergies can be life threatening.There is no known way to prevent a drug allergy from developing. But according to Emedicinehealth.com, certain medications including painkillers, antibiotics, and anti-seizure drugs seem to cause more allergic reactions in patients. Additionally, there are several risk factors that may predispose a patient to a drug allergy including frequent use of the drug, large doses of the drug, drugs taken by injection, family tendency to develop allergies, and preexisting food allergies.Since drug allergies can be both dangerous and difficult to detect, a doctor must examine a patient's medical history. If the doctor suspects the patient is allergic to antibiotics, an allergy skin test can be performed. In other cases, that medication and others in the same family may simply be ruled out as a form of treatment for that patient.Allergic reactions tend to worsen each time they occur. The first time a patient has an allergic reaction to a medication, he might suffer from some difficulty breathing. If the reaction happens again, his lungs may swell to the point where he cannot breathe at all. This is why when a doctor fails to detect a drug allergythe results can be deadly.If you suffer from side effects when taking a new medication, tell your doctor about them as they may be indicative of a drug allergy. You should visit an emergency room or call 911 if you have difficulty breathing, your tongue or throat begins to swell, or you have heart palpitations. Always tell your doctor if you have ever experienced a bad drug reaction, describing the symptoms,when he is putting you on a new prescription medicine.
  • Share Post
Tap to call us!